Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 104, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 27, 2009, 6:12 PM EDT for 4 counties in North Carolina. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2009, 6:12 PM EDT (22:12 UTC)
- Expired
- Jul 31, 2009, 6:15 PM EDT
- In force
- 4 days
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 12:49 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:35 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 3:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT MON JUL 27 2009
.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN ANCHORED OVER THE WESTERN ATLANTIC
THROUGH THE END OF THE WEEK. A COLD FRONT WILL DISSIPATE OVER WESTERN
NORTH CAROLINA TONIGHT AND TUESDAY. A TROUGH OF LOW PRESSURE WILL BE
OVER CENTRAL NORTH CAROLINA WEDNESDAY THROUGH FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG TO SVR CONVECTIVE ACTIVITY WILL CONTINUE INTO THIS EVENING AS
SHRT WV MOVES INTO AREA FROM SW. ALREADY HAVE DECENT COVERAGE INLAND
AND GRADUAL PUSH TOWARD COAST EXPECTED DURING EVENING...THUS NO
CHANGE TO LIKELY POPS UNTIL MIDNIGHT. ACTIVITY EXPECTED TO DIMINISH
OVERNIGHT WITH SLIGHTLY BETTER CHC EASTERN SECTIONS. WITH EXPECTED
PRECIP AND WINDS DIMINISHING OVERNIGHT...MIN TEMPS SHOULD BE LOWER
THAN PAST FEW NIGHTS PER MOS BLEND.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
BETWEEN SHRT WVS TUE AND TUE NIGHT AND CONTINUED DIURNAL 30/20 POPS.
MODELS AGREE ON ANOTHER STRONG SHRT WV WED AFT/EVE AND RAISED POPS
TO 50% THEN. 30/40 POPS THU AND THU NIGHT WITH SOME WEAKER SHRT WV
ACTIVITY MOVING ACROSS. MOS BLEND FOR TEMPS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE WITH TREND OF PAST SEVERAL DAYS...INDICATING
SLIGHT RIDGING SFC AND ALOFT OVER SE US DURING PERIOD. THIS WILL
LEAD TO SOMEWHAT MORE ZONAL FLOW ALOFT BUT CONTINUED THREAT OF
MAINLY DIURNAL CONVECTIVE ACTIVITY. TEMPS SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 325 PM MON...NUMEROUS SHOWERS AND THUNDERSTORMS WITH MAINLY
MVFR VISIBILITIES WILL TAPER OFF AND END THIS EVENING. EXPECT A GOOD
AMOUNT OF MID/HIGH CONVECTIVE DEBRIS CLOUD OVERNIGHT WHICH WILL HELP
SUPPRESS FOG FORMATION SO DID NOT INCLUDE A MENTION IN THE 18Z TAFS.
CONVECTION IS IN STORE FOR TUESDAY BUT IS NOT EXPECTED TO BE AS
WIDESPREAD AS TODAY.
PATTERN WILL BE VERY SIMILAR THROUGH THE WEEK. SOUTH TO SOUTHWEST
WINDS 10-15 KNOTS BY DAY...AND AROUND 5 KNOTS OVERNIGHT. VFR
VISIBILITIES OUTSIDE OF SCATTERED MAINLY AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
AS OF 325 PM MON...SEAS HAVE BEEN 4-5 FEET AT DIAMOND SHOALS BUOY
ALL MORNING AND THIS AFTERNOON. UPSTREAM BUOYS SHOW SIMILAR
CONDITIONS. 12Z WAVEWATCH HAD 6 FOOT SEAS BEGINNING AT DIAMOND AT
17Z BUT WAVES ARE STILL 5 FEET. HOWEVER...CANNOT RULE OUT SOME 6
FOOTERS TO THE EAST OF THE BUOY SO WILL KEEP ADVISORY GOING. NOW 12Z
WAVEWATCH HAS 6 FOOT SEAS FOR A SHORTER DURATION...ENDING LATE THIS
EVENING AND GRAPHICS HAVE THE SMALL CRAFT SEAS OCCURING IN THE
OREGON INLET TO OCRACOKE LEG ONLY AND DOES NOT INCLUDE THE WATERS
FROM CAPE LOOKOUT TO OCRACOKE. THEREFORE I HAVE LESSENED THE
ADVISORY IN LENGTH AND COVERAGE...GOING THROUGH 02Z FROM OREGON TO
OCRACOKE.
LITTLE CHANGE IN THE OVERALL PATTERN ACROSS THE FORECAST AREA
THROUGH THE ENTIRE PERIOD. WESTERN ATLANTIC HIGH WILL CONTINUE TO
EXTEND INTO THE SOUTHEAST STATES PREVENTING ANY FRONTAL PASSAGES.
SOUTH TO SOUTHWEST WINDS WILL PREDOMINATE...GENERALLY AROUND 10-20
KNOTS. 12Z WAVEWATCH BUILDS SEAS BACK TO 6-8 FEET BEGINNING
WEDNESDAY AFTERNOON AND CONTINUING THROUGH SATURDAY MORNING.
SEEING LITTLE CHANGE IN THE PRESSURE GRADIENT THROUGH THE WEEK AND
BASED ON FORECAST WIND SPEEDS...CONFIDENCE IS LOW THIS WILL OCCUR.
HOWEVER SINCE THIS IS A COUPLE OF DAYS AWAY AND EXTENDS INTO THE
WEEKEND I WILL CAP SEAS AT 6 FEET FOR NOW.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR AMZ152-
154.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSAHazardous weather outlook, Jul 27, 3:31 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 331 AM EDT MON JUL 27 2009 NCZ029-044>047-079>081-090>094-280730- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 331 AM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-280730- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 331 AM EDT MON JUL 27 2009 ...MODERATE THREAT OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING FROM RODANTHE SOUTH... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE THREAT OF RIP CURRENTS FROM RODANTHE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 12:44 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA 1244 PM EDT MON JUL 27 2009 NCZ090-092-098-271745- DUPLIN NC-JONES NC-ONSLOW NC- 1244 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORM MOVING INTO FAR SOUTHERN ONSLOW COUNTY... AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES WEST OF NEW RIVER STATION...OR ABOUT 16 MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL WESTERN ONSLOW COUNTY AT 100 PM EDT. RURAL WESTERN JONES COUNTY AT 150 PM EDT. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. IF THIS STORM BECOMES STRONGER A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. WAMSLEY
Special weather statement, Jul 27, 1:24 PM EDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 124 PM EDT MON JUL 27 2009 NCZ098-271830- ONSLOW- 124 PM EDT MON JUL 27 2009 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 230 PM EDT... AT 124 PM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES SOUTHWEST OF HALF MOON...OR ABOUT 16 MILES WEST OF NEW RIVER AIR STATION...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CATHERINE LAKE AT 215 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE HAWS RUN. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 3
Special weather statement, Jul 27, 2:10 PM EDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 210 PM EDT MON JUL 27 2009 NCZ029-044-045-079-080-090>093-098-271930- MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN- ONSLOW- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...SNOW HILL...HOOKERTON...WASHINGTON... RIVER ROAD...WALLACE...WARSAW...ROSE HILL...KENANSVILLE... BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE... NEW BERN...HAVELOCK...JACKSONVILLE 210 PM EDT MON JUL 27 2009 ...SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON... SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE NORTH CAROLINA COASTAL PLAIN THROUGH 330 PM. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
Local storm report, Jul 27, 3:01 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
301 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 SE CHOCOWINITY 35.46N 77.04W
07/26/2009 E0.75 INCH BEAUFORT NC STORM CHASER
ALSO THREE TREES BLOWN DOWN IN THE GILEAD SHORES AREA.
&&
BCULLENLocal storm report, Jul 27, 3:28 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL FARMVILLE 35.59N 77.59W
07/27/2009 E0.50 INCH PITT NC LAW ENFORCEMENT
DIME-SIZE HAIL.
&&
BMELENDELocal storm report, Jul 27, 3:43 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT MON JUL 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 1 N FARMVILLE 35.61N 77.59W
07/27/2009 M1.00 INCH PITT NC TRAINED SPOTTER
QUARTER-SIZE HAIL.
&&
BMELENDEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:52 AM EDT | Small Craft Advisory | MHX | 16 hr | |
| Jul 27, 1:27 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 27 min |
| Jul 27, 3:19 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Pitt | 30 min |
| Jul 27, 5:46 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.